Lamotrigine's Cognitive Side Effects & also Changing Dosages during Remission
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Lamotrigine's Cognitive Side Effects & also Changing Dosages during Remission


Dear Dr. Phelps,

I was diagnosed with bp II about 9 months ago, began taking lamotrigine building up to 200mg. I came down from a very mild hypomania, and haven't had any significant depressive symptoms since. For about a week or so several months ago, I had gone up to 400mg and noticed I was forgetting things, and kept misspelling words when I typed. Thinking it might have been a side effect, we reduced the dosage back to 200mg, and things seemed fine. I've started noticing that I've been making a lot of small errors when typing recently -- it seems so minor that I'm not necessarily convinced it's a side effect (maybe stress, tired, etc.?) But in any case, I'm wondering if decreasing lamotrigine dosage might be an option now that I've stabilized? This is obviously something I'll speak to my pdoc about, but if you have any broad thoughts both on lamotrigine's potential cognitive side effects, and on changes in dosage during remission, I'd like to know more.

Thanks,
Katie
 

Dear Katie --
Given your experience at 400 mg, I think you do have to wonder whether what you are noticing with your typing might indeed be coming from lamotrigine.  Moreover, you might be able to get rid of that affect with a tiny reduction, say 25-50 mg, which would leave the lamotrigine dose quite possibly high enough to give you good protection against recurrence.  So I would definitely discuss this with your psychiatrist.

Fortunately, when people get these side effects at 400 mg (which happens about half the time and that does, much less so at 300 mg, and very uncommonly at 200 mg), and then we turn down the dose, I have never seen any evidence that there are long-term consequences from having had the dose to a bit too high.  So I don't think there is a great deal of pressure on you to get the dose turned down.  You just want to be the best typist you can be. (Just kidding -- obviously, it might also be affecting other things that are more subtle, so this is not just about typing!)

Dr. Phelps




February, 2009
 
 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?